This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
I didn't really have much trouble with the hormone treatment for the 6 months I was on it but the hormone treatment did cause me to gain weight and get hot flashes. I counted every calorie I ate and tried to do at least 300 calories of exercise every day, mainly on a stationary bike while watching TV.
The biggest problem for me was the hot flashes which kicked in after about 3 months. I had a fan by the bed but it was still difficult to get a good nights sleep as I would overheat and wake up, turn on the fan and then wake up again cold about 5 times a night.
Some patients also get depression but there is an anti-depressant that is also supposed to decrease the hot flashes. I didn't try that but if I had been on the hormone therapy much longer (I was on 6 months but the effects last 3 - 12 months after you go off) then I probably would have.
You just need to know what to expect and adjust to it. This is a good time to get in the best physical shape you can.
Docetaxel is a bit toxic so I might be a bit reluctant to take it on my first round of hormone treatment until studies show it is worthwhile for your situation which I don't think was included in the study.
Thank you so much for your reply.
John is in good physical shape. He goes to the gym 3 days a week.
He feels so good but with a spa of 7.2 his urologist and oncologist feel it is time to start treatment.
He is going to take casodex for 2 weeks (oral) and then get a 3 month lupron shot.
Hope he has minimal side effects. I take it your psa has come down since you are no longer on the medication?
I had a prostatectomy 6 years ago and then salvage radiation and 6 months of hormone treatment about 5 years ago. So far my PSA is still undectable but as I was T3B, GS 4 & 3 and PSA of 12 initially I do expect it to come back within 12 years. The PC hides out in the bone niche in a dormant state and then can return many years later, quite unlike most other cancers where you can say it is gone if it doesn't come back for 5 years.
A PSA of 7.2 is probably the point at which many oncologist would want to start treatment. Nobody really knows but I've heard of some starting at 1 and others at 20 for this situation. With a bit of luck going on and off hormone treatment will last for 10 years and by then there should be a cure or at least a really good drug to keep the PC under control.
Some people have more trouble with the 3 month shot so he might ask for a 1 month shot to begin with but your oncologist might have more knowledge about that.